Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 10, NWS Gray, ME

February 5, 2021

NWS Gray, ME issued this small craft advisory at Feb 5, 2021, 2:50 AM EST. It took effect at Feb 5, 2021, 11:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2021, 2:50 AM EST (07:50 UTC)
In effect from
Feb 5, 2021, 11:00 AM EST
Expired
Feb 5, 2021, 9:00 PM EST
In force
10 hr
Issued by
NWS Gray, ME

The text

As transmitted.

882 
WHUS71 KGYX 050750
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
250 AM EST Fri Feb 5 2021

ANZ150-152-154-052200-
/O.CAN.KGYX.SC.Y.0009.000000T0000Z-210205T1000Z/
/O.NEW.KGYX.SC.Y.0010.210205T1600Z-210206T0200Z/
/O.NEW.KGYX.GL.A.0006.210206T1200Z-210207T0300Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
250 AM EST Fri Feb 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
EST THIS EVENING...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...
...PREVIOUS SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Small Craft Advisory, south winds 10 to 20 kt
  with gusts around 25 kt and seas 3 to 6 ft expected. For the 
  Gale Watch, west winds 15 to 25 kt with gusts up to 35 kt and 
  seas 5 to 8 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...For the Small Craft Advisory, from 11 AM this morning 
  to 9 PM EST this evening. For the Gale Watch, from Saturday 
  morning through Saturday evening.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

Watson
2 follow-up statements
054 
WHUS71 KGYX 051225
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
725 AM EST Fri Feb 5 2021

ANZ150-152-154-060230-
/O.CON.KGYX.SC.Y.0010.210205T1600Z-210206T0200Z/
/O.CON.KGYX.GL.A.0006.210206T1200Z-210207T0300Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
725 AM EST Fri Feb 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 9 PM EST THIS EVENING...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WHAT...For the Small Craft Advisory, south winds 10 to 20 kt
  with gusts around 25 kt and seas 3 to 6 ft expected. For the 
  Gale Watch, west winds 15 to 25 kt with gusts up to 35 kt and 
  seas 5 to 8 ft possible.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...For the Small Craft Advisory, from 11 AM this morning 
  to 9 PM EST this evening. For the Gale Watch, from Saturday 
  morning through Saturday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

Watson
655 
WHUS71 KGYX 051958
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
258 PM EST Fri Feb 5 2021

ANZ150-152-154-061000-
/O.CON.KGYX.SC.Y.0010.000000T0000Z-210206T0200Z/
/O.CON.KGYX.GL.A.0006.210206T1200Z-210207T0300Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
258 PM EST Fri Feb 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WHAT...For the Small Craft Advisory, south winds 10 to 20 kt 
  with gusts up to 30 kt and seas 3 to 6 ft. For the Gale Watch, 
  west winds 20 to 30 kt with gusts up to 40 kt and seas 5 to 8 
  ft possible.

* WHERE...Coastal Waters from Port Clyde, ME to Merrimack River, 
  MA out 25 NM.

* WHEN...For the Small Craft Advisory, until 9 PM EST this 
  evening. For the Gale Watch, from Saturday morning through 
  Saturday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Feb 5, 1:25 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 5, 1:25 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Gray ME
125 AM EST Fri Feb 5 2021

.SYNOPSIS...
The high will crest over the region tonight with the next storm
system approaching on Friday morning. A cold front will cross
the region with rain and snow showers pushing through the area
Friday afternoon. High pressure will build in Saturday and snow
showers will be possible on Sunday. Low pressure looks poised
to bring widespread precipitation early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
120am Update...Quick update at this time to temperatures and
weather. The clear skies have allowed temperatures at some
locations to really drop so far tonight...so have made some
adjustments to account for this. Hopefully no further
adjustments are needed but will see how things progress over the
next couple of hours. Also added some areas of fog to the
weather grids over the next couple of hours as HIE and EEN have
both seen fog already and area webcams suggest that other areas
may be seeing some as well. Satellite data suggests that any fog
is shallow and not widespread so areas seemed appropriate.

9:30 PM UPDATE... There have been some weak radar echoes across
portions of Knox and Waldo counties this evening with Rockland
reporting light rain for the last couple of reports. Surface
observations show temperatures at or below freezing and
therefore some light freezing rain will remain a possibility
through around 4Z. Therefore, an SPS for locally slippery road
conditions was issued and light freezing rain was added to the
grids in this update. Other than some minor adjustments to
temperatures and PoPs, the rest of the forecast remains on
track.

8:00 PM UPDATE... Satellite imagery this evening shows the
cloud deck continuing to drift to the northeast with all of New
Hampshire now under mostly clear skies as well as extreme
western Maine. These clouds will continue to move northeastward
through the remainder of the evening with all areas briefly
becoming mostly clear overnight before clouds begin to stream
back in from the southwest early tomorrow morning ahead of our
next storm system. Temperatures are falling quite rapidly where
the skies have become clear with Whitefield, NH already down to
14 degrees as of 8pm. As a result, both sky and temperature
grids were adjusted in this update to better match observational
trends and expectations. Overall, tonight will be significantly
colder than last night with widespread readings into the single
digits likely, especially in the typical cooler locations. The
SCA was left in place for this update due to continued high seas
but will be re- evaluated in the next update. Other than some
minor adjustments to wind and PoP grids, the rest of the
forecast remains well on track.

Satellite imagery this afternoon is finally starting to show
the upper level low pulling out of the region with skies
clearing through the CT river valley. While a few scattered snow
flurries are still ongoing in the mountains these will rapidly
come to an end over the next few hours as the cloud deck moves
east and clear skies build in. With the clear skies have trended
the low temperatures towards the lower of the statistical
guidance, bringing Berlin, Whitefield, and Fryeburg down to
around 5F. While there are a few options going even lower than
this, current dewpoints are in the 20s and we have to go well
into Ontario to see any dewpoints in the single digits thus I
think the temps may struggle to drop quite as much as usual.
Still single digits are reasonable across the north.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
By tomorrow morning, our next system will be on the doorstep. A
trough of low pressure currently extending from Thunder Bay down
towards Chicago will move east, rapidly crossing the entire
northeast tomorrow. A very distinct cold front in IL will cross the
region. Temperatures ahead of the front in the morning will likely
hold just above freezing allowing precipitation to start off as
rain. Will then see a quick changeover to snow.  The front will pull
through with NWly post frontal flow aiding in keeping snow showers
in the mountains through Friday night.

There is some support for snow squalls reaching into Western NH
on the backside of the cold front, with very steep low level
lapse rates that even support a tiny bit of CAPE. Will need to
monitor this as the front moves through.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview: Broad trofing remains the dominant feature in the
extended. Overall that will mean cold nearby...and chances for
snow as we transition to being downstream of the longwave trof
axis.

Impacts: General step down to colder wx will occur with a series
of trof passages thru early next week. Again temps will not be
bitter but colder than much of the winter. The second trof
passage still bears close watching. There remains a threat of
snow Sun for at least Srn and Ern portions of the forecast
area.

Forecast Details: S/WV trof axis crosses the region Sat morning.
CAA will generally be from a more SWly direction so clearing may
be a little slower with less downsloping occurring.

Another S/WV trof currently in the Gulf of AK will be the
feature of interest for Sun. Forecast trends have been NW with
12z guidance...and there is some support for that in the way of
a more amplified pattern than previous model cycles. Still
seeing the majority of spread on the NW side of the mean low
center. Ensemble sensitivity suggests that raob sampling of the
Gulf of AK S/WV will be important as early as this evening to
nail down any additional trends. Overall it remains a near miss
for much of the area despite NW trends...with the highest chance
of snow near the coast. NBM guidance remains quite dry...so
based on ensemble guidance I have increased PoP to at least
chance. Not willing to go too crazy yet as we are already on the
Nrn edge and any additional wiggle back to the SE would leave
much of the area dry.

The 04.12z EPS remains more robust with the midweek storm
signal...with strong ensemble support for QPF locally. The
04.12z GEFS on the other hand has a more diffuse signal spread
across a couple days midweek...with a few members having none at
all. Still NBM PoP seems too low given the number of ensemble
members with QPF...so I have increased those around Tue as well.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term...Cloud cover from the departing upper low is starting
to pull out of western NH with skies becoming clear. Meanwhile
across Maine there is still a 3000-4000ft cloud deck. These
clouds will clear east overnight with clear skies VFR conditions.
THe next low out in the midwest will move east and cross the
region tomorrow. WE'll see a quick drop to MVFR and then even
IFR for a brief window tomorrow afternoon as a cold front brings
rain and snow showers to the region. MVFR snow showers will
continue across the north.

Long Term...VFR Sat will give way to a chance of IFR in SN on
Sun. Still lower confidence in SN on Sun...but highest chances
for IFR will be closer to the coast. W flow behind the storm
will bring VFR back to most areas but keep upslope clouds and
the threat of MVFR CIGs near HIE.

&&

.MARINE...
Short Term... Low pressure will depart with clearing skies and high
pressure moving in tonight. Seas still remain 5-7 feet across the
outer waters and thus have extended the SCA through to midnight to
allow a few more hours for seas to subside. High pressure will
briefly cross before another cold front crosses the region tomorrow
bringing light showers.

Long Term...CAA on SW flow still looks capable of producing some
gale force gusts outside of the bays. Given the short fetch off
the land at the Seacoast...gales will be more likely E of Cape
Elizabeth. Winds and seas will subside only briefly before a
passing storm increases both again.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 5 AM EST early this morning for
     ANZ150-152-154.

&&

NEAR TERM...Watson
Hazardous weather outlook, Feb 4, 3:41 PM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
341 PM EST Thu Feb 4 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-052045-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
341 PM EST Thu Feb 4 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A front will push northeast through the region during the second
half of Friday. Initially snow is expected for most locations but
rain may eventually mix in at times near the coast. Snow may briefly
be moderate to heavy, and even though they will not last long, the
snowfall rates could have an impact on the evening commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-052045-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
341 PM EST Thu Feb 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong cold air advection over the waters may support wind gusts to
gale force at times late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-052045-
Penobscot Bay-Casco Bay-
341 PM EST Thu Feb 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 4, 8:50 PM EST, 6 hours before
Special Weather Statement
National Weather Service Gray ME
850 PM EST Thu Feb 4 2021

MEZ022-027-028-050400-
Interior Waldo-Knox-Coastal Waldo-
Including the cities of Brooks, Jackson, Knox, Liberty,
Montville, Morrill, Waldo, Winterport, Unity, Owls Head,
Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast,
Northport, Searsmont, and Lincolnville
850 PM EST Thu Feb 4 2021

Pockets of light freezing rain are possible through 11pm across
portions of the Mid-Coast of Maine. While this activity is
expected to be light in nature, it will still have the potential
to create locally icy road and walkway conditions.

Tubbs

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:50 AM ESTGale WatchGYX24 hr
Feb 5, 10:48 AM ESTSpecial Weather StatementGYXCumberland, York57 min
Feb 5, 11:45 AM ESTSpecial Weather StatementGYXAndroscoggin, Cumberland, Kennebec, Knox, Lincoln, Oxford and 2 more60 min

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.